The Herald

Death sparks safety concern over popular pain remedy

Liver expert tells inquiry three similar cases have emerged in Tayside area

- GORDON CURRIE and ALAN MacDERMID

A STRONG and healthy man died of catastroph­ic liver failure after taking an alternativ­e medicine made from crab and lobster shells, an inquiry heard yesterday.

Norman Ferrie, 64, died within weeks of starting a course of glucosamin­e, the popular over-the-counter remedy, to tackle pain in his arthritic joints.

A liver expert told a fatal accident inquiry it was one of three similar cases that showed up at the same time in the Tayside area.

Ninewells Hospital consultant gastroente­rologist, Dr John Dillon, 44, said the public should be warned about the potential danger of alternativ­e remedies.

He said there was a public perception that alternativ­e remedies were safe, despite them not undergoing strict clinical testing like prescribed medication.

Dr Dillon told the inquiry at Perth Sheriff Court: “We were confident the liver had been normal and that something had attacked it. It was an illness of weeks’ duration.

“He had been taking glucosamin­e to help with pain and arthritis in his joints. The dating of his illness was within a very short time frame of starting to take that.

“We had two other cases where the patient became ill after taking this. We were becoming suspicious of glucosamin­e causing a reaction and causing liver failure.

“He had stopped taking the glucosamin­e by the time we saw him. Our advice to him was not to re-start taking it,” Dr Dillon said.

Glucosamin­e is an aminomonos­accharide that occurs naturally in the body and is involved in the maintenanc­e of connective tissue such as the cartilage. Most supplement­s are a manufactur­ed, synthetic form of this compound or derived from shellfish shells, which means it may precipitat­e allergy in suscepti- ble individual­s.

It is believed to be the first time that serious health concerns have been raised over glucosamin­e, which has been widely tested by mainstream medical authoritie­s, with varying views as to its effectiven­ess.

The main hazards noted by the Medicines and Healthcare Products Regulatory Agency and the UK Commission on Human Medicines are over those who have seafood allergies and interactio­ns with the blood-thinning drug warfarin.

Dr Kate McLintock, a GP and adviser to the Arthritis Research Campaign, said glucosamin­e was thought of by some researcher­s as better than ibuprofen in offering pain relief for people suffering from osteoarthr­itis.

She added: “No serious adverse reactions are known, but allergy to shellfish should be borne in mind. Some people may experience reversible problems such as stomach upset, headache, rash, itch, f lushing, drowsiness and insomnia.”

Mr Ferrie, from Invergowri­e, started taking the glucosamin­e tablets in April or May 2004 and had become extremely ill by mid-June.

He was admitted to Ninewells Hospital in Dundee on June 30, but suffered liver failure and died in Edinburgh Royal Infirmary on July 3, 2004.

Dr Dillon said: “He didn’t respond to the therapy they used to treat the infection. The infection became so severe that it led to his ultimate demise.

“We have an associatio­n between glucosamin­e and this event and that is clearly very worrying.

“My advice would be that if a patient became aware of a difficulty after taking glucosamin­e then they should stop taking it immediatel­y.”

Dr Dillon said i t wa s possible the case had been a “statistica­l fluke” but he hopes to publish a paper on the subject to raise the issue worldwide.

One of the most authoritat i ve t r i a l s w a s t h e G l u - cosamine/chondroiti­n Arthritis Interventi­on Trial (Gait) study, backed by the US National Institutes for Health, which concluded that overall, there were no significan­t difference­s between (glucosamin­e and chondroiti­n) and placebo.

However, for a subset of participan­ts with moderate-tosevere pain, the treatment provided statistica­lly significan­t pain relief.

There were 77 reports of serious adverse effects during the study, but only three were attributed to treatments. Most side effects were mild, such as upset stomach, and were spread evenly across the different treatment groups.

Mr Ferrie’s sister, Elaine, 59, had previously told the inquiry her engineer brother was generally a “strong and healthy” man.

“It seems incredible that a very strong and healthy man can die so quickly and the only unusual thing was he had taken glucosamin­e,” she said.

 ??  ?? NORMAN FERRIE: Died within weeks of taking glucosamin­e.
NORMAN FERRIE: Died within weeks of taking glucosamin­e.

Newspapers in English

Newspapers from United Kingdom